Generalized seizures as the first manifestation of multihormonal pituitary hormone deficiency causing normovolemic hyponatremia
Małgorzata Wójcik, Dominika Janus, Izabela Herman-Sucharska, Jerzy B. Starzyk
(Department of Pediatric and Adolescent Endocrinology, Chair of Pediatrics, Polish-American Pediatric Institute, Jagiellonian University, Medical College, Cracow, Poland)
Am J Case Rep 2013; 14:507-510
Background: Hyponatremia is one of the most common electrolyte disorders. Depending on the patient’s hydration status, hyponatremia can be classified as hypovolemic, hypervolemic, or normovolemic. The last type is caused by the syndrome of ‘inappropriate’ secretion of antidiuretic hormone (SIADH), and more rarely by SIADH-like syndrome, in which oversecretion of ADH is caused by adrenal or thyroid insufficiency.
Case Report: This report presents the case of a girl who, at the age of 14 years and 4 months, presented with severe normovolemic hyponatremia (Na 110 mmol/L) due to decompensation of previously undiagnosed secondary adrenal insufficiency due to a respiratory tract infection. Hyponatremia was worsened by concomitant hypothyroidism and valproic acid therapy. This case is a rare example in clinical practice of multiple pituitary hormone deficiency, that despite typical symptoms such as short stature, adrenal insufficiency (hypoglycemia, hyponatremia, and low blood pressure), or delayed puberty, was diagnosed only after the development of adrenal crisis (severe symptomatic hyponatremia and hypoglycemia).
Conclusions: In prepubertal pediatric patients with severe hyponatremia, multiple pituitary hormone deficiency must be considered. Patients with hypothyroidism, as well as concomitant epilepsy treated with valproic acid, are at risk of severe hyponatremia, which may cause symptoms mimicking an epileptic attack.
Keywords: multiple pituitary hormone deficiency, Hyponatremia, secondadary adrenal insufficiency, pituitary stalk interruption syndrome